Millions of people in the United States rely on some form of medication to control the often devastating symptoms of depression and anxiety. While there are many different types of antidepressants on the market today, they generally function in the same way by regulating part of the brain’s chemical structure and how those chemicals work within the brain’s neurotransmitters.
While many of these medications work effectively and have improved the quality of life for the people who take them, these drugs don’t come without risks. Serious side effects have been found in many cases, including the increased risk of suicide in adolescents and young adults who take antidepressants. Other patients may experience more mild side effects such as nausea or insomnia.
However, when a drug’s side effects result in a recall, such as the recent recall of Lexapro, it’s important that patients are aware of the steps they should take to minimize any risk to their own health.
What Is a Recall?
The Food and Drug Administration oversees both prescription and over the counter medications in the United States. They are the entity responsible for issuing drug recalls. These recalls can happen for a number of reasons ranging from mislabeled packaging to side effects that outweigh the benefits a particular medication might offer.
However, recalls become urgent when many people report serious issues related to a specific drug and/or when a death that can be definitively tied to that drug occurs. If this happens, the FDA is obligated to notify the public. Unfortunately, not all people who are taking a recalled drug receive this information until it’s too late. One way to combat this is to follow the FDA on social media to have access to the most updated information.
What to Do If Your Medicine Has Been Recalled?
A number of high profile recalls have been issued recently and some of these recalls involve antidepressants. Some users of Lexapro (escitalopram) began experiencing side effects that led to a condition known as serotonin syndrome and the risks of acquiring that syndrome increased when certain medications used to control migraines were taken with Lexapro. Lexapro has also been linked to certain birth defects and an increased risk of suicide.
When side effects are that serious, it’s important that you talk to your doctor immediately. It’s also vital that your doctor knows about each and every medication you take, especially those prescribed by another doctor and over the counter medications. Drug interactions can be the leading cause of serious side effects so it’s important that your doctor and pharmacist know exactly what you’re taking, how much, and how often. With that information your healthcare professional can then make medication adjustments as necessary.
If My Medication Has Been Recalled Do I Need an Attorney?
Generally speaking, when a drug has been recalled the dangerous side effects have been noticed early enough that few people are affected. However, in the case of antidepressants it’s a bit different. Since so many people take an antidepressant and may or may not be aware of what to look for in side effects, these cases take on a different structure.
Obviously, if you’ve experienced serotonin syndrome or birth defects while taking Lexapro then you should absolutely contact an attorney who has experience with drug recalls and the lawsuits that result from them. If one of your family members sadly committed suicide while taking Lexapro that might also warrant a call to an attorney. Sound legal advice is always necessary in these cases.
Medications, and the science behind them, have saved countless lives over the last century. As we move forward more and more medications are being placed on the market. While these have been rigorously tested by the FDA in some cases it can take years for the negative side effects of a drug or its harmful interaction with another medication to come to light.
Always be aware of every medication you take, read the packaging information, and talk to your doctor or pharmacist if you have any questions or concerns. Treating these health care professionals as partners instead of simple providers can mean a big difference in your quality of life and the quality of the healthcare you receive.
This blog post was submitted by the law firm of Thomas J. Henry.